Alert archive / Minnesota / Special Weather Statements in 2024
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 5, 2024, 4:53 AM CDT for Yellow Medicine County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2024, 4:53 AM CDT (09:53 UTC)
- Expired
- Aug 5, 2024, 5:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 30
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
070
WWUS83 KMPX 050953
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
453 AM CDT Mon Aug 5 2024
MNZ064-051030-
Yellow Medicine MN-
453 AM CDT Mon Aug 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL YELLOW MEDICINE COUNTY
THROUGH 530 AM CDT...
At 453 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Boyd, or 20 miles southwest of Montevideo, moving
east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Clarkfield, Spring Creek, Hazel Run, and St. Leo.
This includes U.S. Highway 59 between mile markers 90 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4477 9610 4481 9593 4481 9585 4483 9584
4486 9572 4467 9571 4469 9608
TIME...MOT...LOC 0953Z 257DEG 31KT 4474 9602
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:00 AM CDT, 1 hour 53 minutes earlier. Its key messages:
- Widespread rain today with most seeing over an inch of rain. Locally heavy totals of over 2 inches possible, especially from eastern Minnesota into western Wisconsin.
- Thunderstorms more likely across southern Minnesota with a few stronger storms possible with a conditional severe threat.
- Cooler, highs in the 70s, and continued chances for rain for the rest of the week.
Area forecast discussion, Aug 5, 3:00 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 300 AM CDT Mon Aug 5 2024 .KEY MESSAGES... - Widespread rain today with most seeing over an inch of rain. Locally heavy totals of over 2 inches possible, especially from eastern Minnesota into western Wisconsin. - Thunderstorms more likely across southern Minnesota with a few stronger storms possible with a conditional severe threat. - Cooler, highs in the 70s, and continued chances for rain for the rest of the week. && .DISCUSSION... Issued at 300 AM CDT Mon Aug 5 2024 Today and Tonight... Rain has already started across Minnesota this morning and will continue in parts of the state throughout the day extending into Wisconsin later this morning. The areas with rain will vary over the day, but the forcing will be broadly present across both Minnesota and Wisconsin today. The main axis of rainfall should not be in the same area throughout the day, so no one should be in a complete wash out. This is all setup with a low moving across South Dakota into northern Iowa with a warm/stationary front setup near the border with Minnesota. This actually is similar to what we often see in a major winter storm with a favorable area of synoptic lift in the northeast quadrant of the low (where we will be much of today). The winter storm similarities continue as a driver of the higher QPF values will be area of frontogenesis today. This ascent of warm moist air into this quadrant of the low over us today will be the driving force for the rain. This has precipitable water values over the 90th percentile. With all this said, the next question would be are we going to see flooding like we did back in June? Looking at soil moisture maps soils are still wet, but not as saturated as they were back during the June flooding. They are wet enough though, that a heavy rain rate could lead to flooding. What could save us today is that the cloudy and evaporatively cooled air could limit surface heating such that convection has a hard time occurring. Without a convective driver high rain rates would be harder to achieve. Thermal profiles in model soundings show stout inversions that will be hard to get past for the development of deep convection. Still CAM solutions like the HREF PMM put a widespread swatch of one inch of rain with regions of closer to 2 to 3 inches. One area where this does not hold as true is farther south near the I90 corridor, as here there could be less synoptically driven rain and therefore higher temperatures. These higher temperatures will allow for more instability to build and a better chance for thunderstorms. With ample shear in model soundings it will not take much of an updraft for a strong to severe storm to form. So we will have to keep an eye on this area for CI, as if it can occur a storm could become strong quickly. This will be a very conditional environment however so it will be very boom or bust on the convective front. The surface low will continue tracking across Iowa as we head into tonight and as we move into the northwest quadrant of the low rain chances will decrease. Tuesday through Sunday... As Monday's low moves from the mid Missouri Valley into the mid Mississippi valley our synoptic forcing will come to an end and with it the rain. High pressure will move into the Upper Midwest behind this system. So outside of a chance for some lingering showers early Tuesday morning, Tuesday will be a dry day with clearing skies. Tuesday through the weekend will see highs in the 70s as the cooler airmass that moved in with today's system remains over us. The next chance for rain comes on Wednesday as a wave moves across the Upper Midwest. Forcing favors northern Minnesota with the best chances to our north for additional rain. We could see rain, but chances get lower the farther south you go. Past Wednesday guidance diverges. There is likely another wave moving through late week, but even the deterministic models have a large spread so taking an ensemble approach we see an even larger spread. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1258 AM CDT Mon Aug 5 2024 VFR conditions the rest of the night, but MVFR skies and visbys will develop as rain moves across the region later today. Could have some thunder at times, especially at KRWF, KMKT, and KMSP, but for now only have a Prob30 at KMKT. Winds will be out of the east. IFR conditions are possible this evening. KMSP...VFR conditions the rest of the night and this morning. As rain moves in, expect MVFR visbys and ceilings to develop this afternoon, with IFR ceilings possible later this evening and overnight. There is also a chance for thunder, but did not include a PROB30 at this time. /OUTLOOK FOR KMSP/ TUE...VFR. Wind NE 5-10 kts. WED...VFR/-SHRA, chc -TSRA. Wind S 5-10 kts. THU...VFR. Wind NW 5-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JRB
Hazardous weather outlook, Aug 5, 3:52 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 352 AM CDT Mon Aug 5 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 060900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 352 AM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected to develop later today. Some locations near I-94 will see 1 to 2 inches of rain, with potential for locally 3 to 4 inches. A few storms could produce gusty winds and hail across southern Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed, and rainfall reports are appreciated. jrb
In the hours before
Special weather statement, Aug 5, 4:53 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
453 AM CDT Mon Aug 5 2024
MNZ064-051030-
Yellow Medicine MN-
453 AM CDT Mon Aug 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL YELLOW MEDICINE COUNTY
THROUGH 530 AM CDT...
At 453 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Boyd, or 20 miles southwest of Montevideo, moving
east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Clarkfield, Spring Creek, Hazel Run, and St. Leo.
This includes U.S. Highway 59 between mile markers 90 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4477 9610 4481 9593 4481 9585 4483 9584
4486 9572 4467 9571 4469 9608
TIME...MOT...LOC 0953Z 257DEG 31KT 4474 9602
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:20 AM CDT | Flood Watch | MPX | Dakota, Goodhue, Rice | 18 hr |
| Aug 5, 5:19 PM CDT | Tornado Warning | MPX | Watonwan | 26 min |
| Aug 5, 5:34 PM CDT | Tornado Warning | MPX | Watonwan | 26 min |
| Aug 5, 5:53 PM CDT | Tornado Warning | MPX | Blue Earth, Watonwan | 37 min |
| Aug 5, 5:59 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 31 min |
| Aug 5, 6:20 PM CDT | Special Weather Statement | MPX | Waseca | 25 min |
| Aug 5, 6:20 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault | 25 min |
| Aug 5, 6:22 PM CDT | Tornado Warning | MPX | Blue Earth, Waseca | 23 min |
| Aug 5, 6:36 PM CDT | Tornado Warning | MPX | Faribault | 24 min |
| Aug 5, 6:39 PM CDT | Tornado Warning | MPX | Steele, Waseca | 36 min |
| Aug 5, 6:54 PM CDT | Special Weather Statement | MPX | Dakota | 36 min |
| Aug 5, 6:59 PM CDT | Tornado Warning | MPX | Faribault, Freeborn | 31 min |
Nearby
Special Weather Statements in Minnesota, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.